Helping Others

Educational Programs

Access tools and presentations to help advocate safe prescription drug practices for the following groups.

Learn More

Signs and Symptoms of Prescription Drug Misuse

There are physical and behavioral signs of prescription drug misuse, though these are often dependent on the exact type of drug(s) being misused:

Prescription Opioids Prescription Sedatives Prescription Stimulants
Nausea Slurred speech Insomnia
Shallow breathing Shallow breathing Increased attention span
Poor coordination Drowsiness Decreased appetite
Drowsiness Disorientation/Dizziness Irritability
Confusion Poor judgement Restlessness
Source: Mayo Clinic, NIDA, Partnership for Drug Free Kids

Some of these signs and symptoms may overlap with common behaviors exhibited by teens not misusing drugs—remain alert to unique behaviors, including:

  • Lost or misplaced prescription medications
  • Missing pills from prescription bottles
  • Excessive mood swings or hostility
  • Decline in athletic or academic performance
  • Changes in friends and peer groups
  • Changes in extracurricular activities
  • Concerns noted by coaches, organization leaders, teachers, or administrators

For more information, consult:

Partnership for Drug Free Kids
Mayo Clinic
NIDA

Taking Action in Drug Overdose Situations

A drug overdose is the accidental or intentional ingestion of a drug in an amount that is higher than the body can tolerate. A drug overdose can also occur when multiple drugs (including alcohol) are taken together. In an overdose situation, an individual may show any of the following symptoms:

  • Seizures
  • Dilated pupils
  • Cold, clammy skin
  • Slow or shallow breathing
  • Not breathing (respiratory arrest)
  • Very fast, slow or absent pulse
  • Unconsciousness
  • Confusion

If you believe that a person has overdosed on any type of drug, including prescription medications, take action by following these steps:

  1. Call 9-1-1 immediately. Tell emergency personnel any information that you can glean about the type of drug(s) ingested, how much, etc. Begin CPR if the person is not breathing.
  2. If the person is breathing but not fully conscious, move him or her into the recovery position (see below). This position is designed to permit the draining of fluids away from the airways, thereby preventing suffocation.
    Untitled
  1. If the overdose might be the result of ingestion of an opioid (including prescription opioid pain medications and/or heroin), administer Naloxone if it is available. For more information on Naloxone, read the section below.
  2. Stay with the person until help arrives.

For more information on taking action in opioid overdose situations, visit: http://harmreduction.org/issues/overdose-prevention/overview/overdose-basics/

The Role of Naloxone in Reversing Opioid Overdoses

The U.S. Food and Drug Administration (FDA) approved Naloxone (or Narcan®) in 1971 to reverse the deadly effects of opioid overdoses. Naloxone reverses opioid overdoses because it acts as an antagonist at opioid receptors, meaning it blocks the effects elicited by opioid drugs (e.g., prescription opioid pain medications and heroin) in the body. In an overdose situation, opioids cause death through modifying the brain’s respiratory center—essentially, you stop breathing. By administering Naloxone, the ability for the opioid drug to stop respiration is blocked or prevented, and the individual resumes breathing. Initially, healthcare professionals injected Naloxone only in hospital settings, such as emergency rooms. However, the setting and logistics surrounding Naloxone use has changed in response to the emerging epidemic of prescription drug misuse.

In 2014, the FDA approved ‘Evzio’, a naloxone autoinjector for use in community settings, making it easier for first responders, such as family, friends, and emergency medical personnel to inject naloxone at the scene of the opioid overdose.   In addition, some programs have extended the ease of using Naloxone in community settings by adapting the injectable form for use as an intranasal spray. Intranasal kits include injectable Naloxone with two pieces that when attached to the syringe, converts the syringe into a spray that one can apply in the nostrils. However, intranasal Naloxone is not currently approved by the FDA, although reports indicate they are evaluating new formulations of Naloxone for use in the community setting. In addition, accessing any form of Naloxone by the general public varies from state to state. To find a Naloxone distribution program in your area, consult the search engine labeled, “Overdose Prevention Program” on the following site:

http://harmreduction.org/overdose-prevention/overdose-news/prescribe-naloxone/

It is critical to remember two precautions regarding use of Naloxone. First, because of Naloxone’s actions in the body, it will precipitate withdrawal-like symptoms upon immediate administration in an individual physically dependent on opioid drugs. Therefore, the individual receiving Naloxone may become combative or agitated, begin vomiting, or experience other withdrawal-like symptoms. Second, if the patient actually overdosed on a non-opioid drug (prescription sedatives, alcohol, etc), administering Naloxone will have no effect and it will not rescue breathing. It only rescues breathing if the patient overdosed on a prescription opioid pain medication (OxyContin, Vicodin, etc) or opioid-like drug, such as heroin. For more information on Naloxone, visit:

The Harm Reduction Coalition – Understanding Naloxone
The Harm Reduction Coalition – Administering Naloxone
“Exploring Naloxone Uptake and Use—a Public Meeting”, hosted by the FDA

Finding Help

Do you or someone you know need help with a substance use disorder? Click the link below to access the Behavioral Health Treatment Services Locator, an on-line source of information for persons seeking treatment facilities in the United States or U.S. Territories for substance abuse/addiction and/or mental health problems.

SAMHSA Behavioral Health Treatment Services Locator